Texas, 2020

Winter Weather in Texas, February 11 to 12, 2020

February 11 to 12, 2020 · NWS LUB · 11 events in 11 counties and zones

Several upper level short wave disturbances moved over the region from the 11th into the early morning hours of the 12th. The first of these was early in the morning on the 11th which brought approximately one to three inches of snow to the southern Texas Panhandle and northwestern South Plains.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Several upper level short wave disturbances moved over the region from the 11th into the early morning hours of the 12th. The first of these was early in the morning on the 11th which brought approximately one to three inches of snow to the southern Texas Panhandle and northwestern South Plains. A lull in activity occurred during the afternoon before another upper level disturbance brought additional snow accumulations in the evening of the 11th through the early morning hours of the 12th.

Snowfall totals from NWS cooperative weather observers are listed below:

5.0 inches at Muleshoe (Bailey County), 4.5 inches at Morton (Cochran County), 4.5 inches at Friona (Parmer County), 4.0 inches at Hart (Castro County), 3.8 inches at Dimmitt (Castro County), 3.0 inches at Olton (Lamb County), 3.0 inches at Silverton (Briscoe County), 2.5 inches at Littlefield (Lamb County), 2.4 inches at Plainview (Hale County), 2.0 inches at Turkey (Hall County), 1.5 inches at Northfield (Motley County), 1.5 inches at Ropesville (Hockley County), 1.1 inches at Shallowater (Lubbock County), 1.0 inches at Levelland (Hockley County), and 1.0 inches at Matador (Motley County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 10, 10:51 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Feb 10, 10:51 PM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1051 PM CST Mon Feb 10 2020

.AVIATION...
LIFR coming to fruition at KLBB and KPVW with some light
drizzle/freezing drizzle developing as well. Precipitation should
change to light snow later tonight, tapering off before noon
Tuesday. However, IFR conditions likely to persist throughout the
day.

&&

.PREV DISCUSSION... /issued 932 PM CST Mon Feb 10 2020/

UPDATE...
The Winter Storm Watch has been downgraded to an advisory and
expanded to include Lubbock, Crosby, and Floyd counties. Current
trends suggest that accumulating snowfall across our northwestern
counties will remain below the warning threshold of four inches in
a 12 hour period. Areas that could see snowfall accumulations
approach warning criteria will be north and west of an Amherst to
Tulia line, however confidence at the current time remains low.
Radar returns have begun to increase within the past hour across the
southwestern Texas Panhandle and the Permian Basin. These returns
are light with heavier precip remaining in central to eastern NM.
Temperatures remain near to above freezing across the FA and have
been slow to fall. The advisory area was extended in part for the
potential for light freezing rain creating slick road conditions.
Additionally some sleet and snow with light accumulations will be
possible.

PREV DISCUSSION... /issued 228 PM CST Mon Feb 10 2020/

DISCUSSION...
Difficult forecast on hand. Batch of widespread rain continues moving
NE across the region. Should see a break in the precipitation on
the back side as the initial wave departs as per current radar
trends. With this break in the action, and very little freezing
precipitation impacts at this time, will hold off on advisory but
that may have to be issued later today or early Tuesday.

As upper low rounds the corner just south of Arizona
overnight, lift will increase with precipitation becoming more
widespread across the region especially between 3 am and 6 am.
Precipitation type problematic but suffice to say there will be a
wintry mix of rain, freezing rain, and light snow across most of
the area on Tuesday. Could even see some patchy sleet although
don't expect much in that category.

This pattern of an open trough...weakening as it lift out...it
typically not the best pattern for heavy snow across West Texas.
But low center does move across the SW Panhandle Wed morning, and
that region should be in the best location for some heavier
snowfall rates and some accumulations possible near 4 inches. Have
backed down on earlier amounts in this region, but will keep
winter storm watch going in same counties, but this may have to
be trimmed back this evening based on updated deterministic snow
totals. A couple of periods of lift over the SW Panhandle, the
first late tonight, and then again Tuesday evening. Some
impressive lift in NW counties albeit for only a few hours could
result in isolated totals 4 inches or more, especially over Parmer
County. A tight snowfall gradient toward the lighter snow amounts
will likely exist.

Farther SE toward Lubbock, Bufkit soundings show a warm nose
through most of the event. May see a brief period of a true snow
sounding around/after midnight Tuesday, but could be difficult
to see a prolonged period of snow with the warm temps aloft and
only brief period with saturation in dendritic growth zone
associated with main lift. Based on the above reasoning, trimmed
back snow amounts most places. All precipitation should end
rapidly from west to east Wednesday morning with temperatures
returning into the 40s and 50s with a return to northerly winds in
wake of system.

A return to milder weather under zonal flow late in the week and
into the weekend...60s and 70s. A mainly dry shortwave will pass
to the north Saturday night/Sunday without much fanfare. Next
chance of precip. may be just beyond the 7 day period as deep
large scale trough develops over the western Conus Monday or after
next week. James

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 AM CST Wednesday for TXZ021>024-
027>030-033>036.

&&

07
Hazardous weather outlook, Feb 10, 4:17 AM CST, 20 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
417 AM CST Mon Feb 10 2020

TXZ021>044-111030-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
417 AM CST Mon Feb 10 2020

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Expect a wintry mix of precipitation for areas on the Caprock this
morning with slick spots possible on roads, especially elevated
surfaces through noon time. The precipitation will become mostly
rain later this afternoon, before tapering off in the evening hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A second round of more intense and widespread winter precipitation
will develop late tonight and will persist through early Wednesday.
Expect snowfall totals between 3 to 6 inches across the extreme
southwest Texas Panhandle, with lower totals between 1 to 3 inches
for the South Plains and Rolling Plains by early Wednesday. A Winter
Storm Watch is in effect until 6 AM Wednesday morning for the
northwest South Plains and the extreme southwest Texas Panhandle.
Traveling in these areas during this time may be hazardous with risks
of icy roads and snow packed roads.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter weather. Local standard time, as filed.

Winter Weather, Parmer

When
February 11, 1:00 AM CST to February 12, 1:00 AM CST
Where
Parmer forecast zone
Reported by
COOP Observer
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Winter Weather, Bailey

When
February 11, 1:00 AM CST to February 12, 1:00 AM CST
Where
Bailey forecast zone
Reported by
COOP Observer
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Winter Weather, Castro

When
February 11, 1:00 AM CST to February 12, 2:00 AM CST
Where
Castro forecast zone
Reported by
COOP Observer
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Winter Weather, Lamb

When
February 11, 1:00 AM CST to February 12, 2:00 AM CST
Where
Lamb forecast zone
Reported by
COOP Observer
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Winter Weather, Hockley

When
February 11, 1:00 AM CST to February 12, 2:00 AM CST
Where
Hockley forecast zone
Reported by
COOP Observer
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Winter Weather, Swisher

When
February 11, 2:00 AM CST to February 12, 2:00 AM CST
Where
Swisher forecast zone
Reported by
COOP Observer
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Winter Weather, Hale

When
February 11, 2:00 AM CST to February 12, 2:00 AM CST
Where
Hale forecast zone
Reported by
COOP Observer
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Winter Weather, Lubbock

When
February 11, 2:00 AM CST to February 12, 2:00 AM CST
Where
Lubbock forecast zone
Reported by
COOP Observer
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Winter Weather, Briscoe

When
February 11, 3:00 AM CST to February 12, 3:00 AM CST
Where
Briscoe forecast zone
Reported by
COOP Observer
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Winter Weather, Hall

When
February 11, 3:00 AM CST to February 12, 3:00 AM CST
Where
Hall forecast zone
Reported by
COOP Observer
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Winter Weather, Motley

When
February 11, 3:00 AM CST to February 12, 3:00 AM CST
Where
Motley forecast zone
Reported by
COOP Observer
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 870583, 870584, 870585, 870586, 870587, 870588, 870589, 870590, 870591, 870592, 870593.